Teenagers who take acetaminophen, the active ingredient in Tylenol among other pain killers, may be at double the risk for asthma. New research shows that even if only taken once a month. The data shows that yearly use of acetaminophen may increase asthma risk by 40 – 50 per cent compared to teens who never use the drug.
The finding is based on a study involving more than 322,000 adolescents from 50 countries. Two years ago, the same investigators linked the use of acetaminophen in a baby’s first year of life with an increased risk of asthma when the children are a few years older.
Asthma is a chronic disease that, at its worst, can be fatal. Evidence is accumulating that the widespread use of acetaminophen over the past 30 years may be one of the drivers of rising asthma rates worldwide, according to the researchers.
Once-a-month users were roughly twice as likely as never users to have eczema, a stuffy nose (rhinitis), and itchy and watery eyes, according to the study.
For the new study, a total of 322,959 adolescents completed two written questionnaires about their use of acetaminophen — never, at least once a year or at least once per month — and symptoms such as wheezing or whistling in the chest, itchy rash or itchy, watery eyes.
“Medium users” or those children who used the drug at least once a year, were 43 per cent more likely than non-users to report symptoms of asthma.
“High users”, or once a month, had a 2.5-fold increased risk.
The researchers say the finding held in all major regions of the world, and persisted after they controlled for other risk factors, such as whether the teens’ mothers smoke and diet.
But Dr. Harold Nelson, M.D., an asthma and allergy expert at National Jewish Health, in Denver, says that it may not be too soon to cut back on acetaminophen use.
“The data is so overwhelming that even in the absence of a randomized controlled trial, it would be prudent for parents to avoid the use of acetaminophen in their kids,” he says. “The evidence has been building for a while, and it is very, very convincing.”
The study appears in The American Journal of Respiratory and Critical Care Medicine.